Khaos

Health Matters

People often ask me questions about my life in Japan with the sound of excitement in their voices.  “Oh it must be fantastic to live there”, “your life must be so interesting”…  When really my life is full of normal things that become difficult because of culture and language.  Today I tried to go to the gym.  It really should not have been difficult but I only know of one way in and it’s via an elevator which was not working.  After pushing buttons a number of times like an idiot I finally worked out that the recorded voice was telling me that the elevator was not going to the 3rd or 4th floor.  Once I got outside the lift I saw a printed sign with instructions on how to get to the gym if the elevator was not working.  I was too embarrassed to spend 5 minutes reading this so I took a picture and wandered off to somewhere less public to read it.

After working out the meaning of the instructions I did eventually find my way into the gym only to discover it was closed for Obon.  I’m aware that the festival takes place at some point in the middle of August but it’s not a national holiday and it never occurred to me that lots of businesses would close for the week.  So 30 minutes after I left the apartment building I went back to use the small gym there.  But first I had to rest because I was so hot and sticky from the humidity outside.   The gym in my building is not great.  It contains 3 treadmills, 3 bikes, and an area for stretching with gym balls, mats, and stretch rollers.  I spent an hour on the treadmill and 20 minutes on a bike.  It was not easy in the heat and I sweated most of my life force away in order to burn around 500 calories.

I had wanted to go to the gym to lift weights but I still had to do something when that failed.  I’m really making an effort with exercise as my thyroid function is continuing to decline and my medication has been increased again.  I was told at the hospital yesterday that it’s going to be incredibly hard for me to lose weight with my current hormone levels but I’m going to keep trying.  It will take at least 6 weeks for the change in medication to have any effect but I really don’t want to gain any more weight.

Leave a Reply